Ohio, 2003

Hail and Damaging Winds in Ohio, August 27, 2003

August 27, 2003 · NWS RLX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 27, 9:20 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 27, 9:20 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT WED AUG 27 2003

*********************************************************************
1020 AM EDT WED AUG 27 2003

ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO
AREAS ALONG AND SOUTH OF I-64.  FEEL THAT WITH OUTFLOW BOUNDARIES
FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS
CANNOT BE RULED OUT ANYWHERE TODAY.

TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS.  CRW
ALREADY TO 80.  90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS
MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

CL

*********************************************************************
315 AM EDT WED AUG 27 2003

TODAY AND TONIGHT...
DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN
TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA
BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN.  THIS IS
FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH
FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE.
HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR
NORTHERN FORECAST AREA BY LATE AFTERNOON.  AM A BIT SKEPTICAL THAT
IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES
LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS
THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH.  THINKING PRECIP
WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING
OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT.  ORIENTED
POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO
NORTH OF HTS-CRW-BKW LINE.  AS LATE AFTERNOON/EVENING CONVECTION
FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH
AND CARRY CHANCE OVERNIGHT EVERYWHERE.

THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW
CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK.

THURSDAY THROUGH TUESDAY...
AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT
EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL
CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH
POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT
MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND
SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY
NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD
OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH
COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY
CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS.

HC/JMV
*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

RPY
*********************************************************************
420 PM EDT TUE AUG 26 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH FROM EXTREME NORTHWEST
COUNTIES.

CL
*********************************************************************
332 PM EDT TUE AUG 26 2003

TONIGHT AND WEDNESDAY...

WATCH CONTINUES TILL 6PM THIS EVENING...ONLY EXPECT A FEW STORMS AT
MOST ACROSS THE WATCH AREA.

HEIGHTS BEGIN TO FALL OVERNIGHT AS FRONTAL BOUNDARY SINKS VERY
SLOWLY SOUTHWARD.  MCS SYSTEMS THAT MISSED US LAST NIGHT MAY SCRAPE
OUR NORTHERN COUNTIES TONIGHT...STICKING WITH CHANCE POPS TO THE
NORTH AND SLIGHT CHANCE TO THE SOUTH.  WOULD EXPECT SEVERE THREAT TO
DIMINISH WITH STABILIZATION OVERNIGHT.

AS BOUNDARY SINKS SOUTH ON WEDNESDAY PRECIP CHANCES WILL FOLLOW IT.
CAP WEAKENS TOMORROW AND LOOKS TO BREAK TOMORROW AFTERNOON ACROSS
ALL AREAS.  WILL KEEP SLIGHT CHANCE IN THE FAR SOUTH AND A 30 OR 40
POP ELSEWHERE.  SEVERE POTENTIAL TOMORROW REMAINS...ESPECIALLY
ACROSS THE NORTH...WITH HIGH INSTABILITY AND DECENT WIND SHEAR.

TEMP GRIDS MAINLY JUST TWEAKED...DECENT AGREEMENT WITH MOS AND ISC.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
MODELS CONTINUE TO SHOW WEAK FRONTAL BOUNDARY WEAKENING ACROSS NRN
WV AND SE OH THURSDAY MORNING.  THE FRONT SHOULD THEN WEAKEN AS THE
NEXT SYSTEM FROM THE PLAINS MOVES EASTWARD INTO THE GREAT LAKES LATE
THURS NIGHT INTO EARLY FRI MORNING.  THE WARM FRONT SHOULD REFORM
NORTHWARD.  FOR THURSDAY...MOISTURE SHOULD BE DEEPER FROM HTS AND
CRW SWD.  THUS WOULD EXPECT A BETTER CHANCE FOR DIURNAL SHOWERS IN
THAT AREA WHILE FURTHER NORTH...A LITTLE DRIER AIR ALOFT MAY HELP
KEEP SHOWERS MORE ISOLATED.

BY FRIDAY...NEXT SYSTEM BEGINS TO APPROACH WITH DEEPER MOISTURE
MOVING UP FROM THE SOUTH.  BUT WITH THE FRONT STILL TO THE
WEST...LIFTING MECHANISM IS STILL ABSENT FOR ORGANIZED CONVECTION.
STILL EXPECT DECENT DIURNAL SHOWER AND THUNDERSTORMS HOWEVER.  THE
MODEL DO DIFFER A LITTLE ON THE TIMING OF THE FRONT FOR FRIDAY AND
FRIDAY NIGHT.  THE GFS IS VERY AGGRESSIVE AND LOOKS TO BE ON THE
FAST SIDE BY 6 TO 12 HOURS.  THE ETA TIMING AT 84 HOURS LOOKS A
LITTLE BETTER.

FOR TEMPERATURES...GUIDANCE FAIRLY WELL CLUSTER AROUND PREVIOUS
FORECAST NUMBERS...THUS VERY LITTLE CHANGED IN TEMPERATURES THROUGH
FRIDAY.  THE MAV NUMBERS WERE PREFERRED OVERALL.  FOR FRIDAY DID
RAISE VALUES CLOSER TO GUIDANCE...BUT WILL HAVE TO WATCH CLOUD
DEVELOPMENT AS IT COULD BE COOLER.  FOR FRIDAY NIGHT...KEEP READINGS
ABOVE GUIDANCE WITH SLOWER FRONTAL TIMING.

SATURDAY THROUGH TUESDAY...

RIDGING OVER ATLANTIC OFF SE COAST ALONG WITH TROUGH DROPPING DOWN
IN CENTRAL U.S. WILL MEAN ONLY A SLOW EASTWARD PROGRESSION OF THE
FRONTAL SYSTEM.  DONT EXPECT THE FRONT TO PUSH THROUGH OUR REGION
UNTIL MONDAY AS THE WAVE MOVES BY.  AFTER FRONTAL PASSAGE LONG WAVE
STILL WELL TO THE WEST WHICH WILL HOLD THE FRONT ALONG THE EAST
COAST TUESDAY STILL KEEPING A CHANCE OF PRECIPITATION OVER AND EAST
OF MOUNTAINS THEN.

CL/ESS/AAR
*********************************************************************
Hazardous weather outlook, Aug 27, 4:10 AM EST, 8 hours 55 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEAST OHIO.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS
OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING
PROBLEMS.  THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

COLEMAN

In the hours before

Special weather statement, Aug 27, 7:54 AM EST, 5 hours 11 minutes before
WVZ032-271330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 AM EDT WED AUG 27 2003

AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH TAYLOR COUNTY
UNTIL AROUND 9:30 AM. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM.  BRIEF DRAINAGE PROBLEMS CAN BE
EXPECTED WHERE THE RAIN IS THE HEAVIEST.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 11:39 AM EST, 1 hour 26 minutes before
OHZ066-067-075-076-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT WED AUG 27 2003

AT 1240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
STRONG THUNDERSTORMS PASSING SOUTH OF COLUMBUS OHIO.  THESE
THUNDERSTORMS ARE VERY STRONG PRODUCING SEVERE WEATHER INCLUDING
WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.  THIS COMPLEX OF STORMS
WILL BE APPROACHING PERRY AND ATHENS COUNTIES IN OHIO AFTER 1:30 PM
AND SHOULD MOVE INTO MORGAN AND WASHINGTON COUNTIES AFTER 2 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 12:56 PM EST, 9 minutes before
OHZ084-271815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT WED AUG 27 2003

AT 156 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...8 MILES NORTHWEST OF MCARTHUR...MOVING EAST AT 20 MPH
THROUGH VINTON COUNTY.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 1:04 PM EST, 1 minute before
OHZ067-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED AUG 27 2003

AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORM ACTIVITY IN AND WEST OF MORGAN COUNTY.  THESE STORMS
CAN BE EXPECTED TO PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Perry

When
August 27, 1:05 PM EST
Where
Perry County, Somerset
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -82.300

Thunderstorm Wind, Morgan

When
August 27, 1:20 PM EST
Where
Morgan County, Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -81.850

Trees were knocked down along Route 376.

Thunderstorm Wind, Athens

When
August 27, 1:42 PM EST
Where
Athens County, Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.300, -81.900

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334644, 5334645, 5334646.